The Annals of Applied Probability

Coexistence for Richardson type competing spatial growth models

Christopher Hoffman

Full-text: Open access

Abstract

We study a large family of competing spatial growth models. In these models the vertices in ℤd can take on three possible states {0,1,2}. Vertices in states 1 and 2 remain in their states forever, while vertices in state 0, which are adjacent to a vertex in state 1 (or state 2), can switch to state 1 (or state 2). We think of the vertices in states 1 and 2 as infected with one of two infections, while the vertices in state 0 are considered uninfected. In this way these models are variants of the Richardson model. We start the models with a single vertex in state 1 and a single vertex in state 2. We show that with positive probability state 1 reaches an infinite number of vertices and state 2 also reaches an infinite number of vertices. This extends results and proves a conjecture of Häggström and Pemantle [J. Appl. Probab. 35 (1998) 683–692]. The key tool is applying the ergodic theorem to stationary first passage percolation.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 1B (2005), 739-747.

Dates
First available in Project Euclid: 1 February 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1107271666

Digital Object Identifier
doi:10.1214/105051604000000729

Mathematical Reviews number (MathSciNet)
MR2114988

Zentralblatt MATH identifier
1067.60098

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B43: Percolation [See also 60K35]

Keywords
First passage percolation Richardson’s model competing growth

Citation

Hoffman, Christopher. Coexistence for Richardson type competing spatial growth models. Ann. Appl. Probab. 15 (2005), no. 1B, 739--747. doi:10.1214/105051604000000729. https://projecteuclid.org/euclid.aoap/1107271666


Export citation

References

  • Boivin, D. (1990). First passage percolation: The stationary case. Probab. Theory Related Fields 86 491--499.
  • Durrett, R. and Liggett, T. M. (1981). The shape of the limit set in Richardson's growth model. Ann. Probab. 9 186--193.
  • Garet, O. and Marchand, R. (2005). Coexistence in two-type first-passage percolation models. Ann. Appl. Probab. 15 298--330.
  • Häggström, O. and Meester, R. (1995). Asymptotic shapes for stationary first passage percolation. Ann. Probab. 23 1511--1522.
  • Häggström, O. and Pemantle, R. (1998). First passage percolation and a model for competing spatial growth. J. Appl. Probab. 35 683--692.
  • Hammersley, J. M. and Welsh, D. J. A. (1965). First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In Proceedings of the International Research Seminar 61--110. Springer, New York.
  • Kesten, H. (1993). On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3 296--338.
  • Newman, C. M. (1995). A surface view of first-passage percolation. In Proceedings of the International Congress of Mathematicians (S. D. Chatterji, ed.) 2 1017--1023. Birkhäuser, Basel.